Thursday, 23 October 2014

Bad News as first PML case appears to be linked to Tecfidera/BG-12

#MSResearch PML case associated with Tecfidera/BG-12
With every new hope in MS there appears to be a dash to break that hope and news just coming in from Reuters suggests that there has apparently been a case of PML with Tecfidera, which was announced to analysts i.e. investors who promptly dumped stock.

There are scant details at present from Reuters or notably the Company Website .

Was this person on other immunosuppressive DMT before Tecfidera?   Was this associated with a white blood cell count drop? They were apparently on the drug for 4 and a half years,
Is it really PML as the person apparently died of Pneumonia.

However, the New York Times have reported the story the Boston Globe has said that the person had had low white blood cell levels for many years. This means they may not have enough white cells to drive MS, but on the flipside you may not fight infections as well. All of the highly effective MS drugs target a drop in white cells and so PML is a risk. The question remains how low is low? Which cells are the problem.  

Low white cell counts apparently occurs in about 5% of people using Tecfidera and this may take some time to occur. 

There have been cases of PML reported following fumaderm and therefore the risk was there.. for this occurring after Tecfidera. 
This had been put down to the poly-medical mixture of treatments that the affected people were taking. However, the biology indicates that it is a risk of any potent immunosuppressive agent, especially with persistent leucopaenia.  

This is sad news if this media report turns out to be true, however in the media there are quotes from the company supporting the media claims. 

Although, I am not a clinician and as ProfG is away, I would recommend that you do not panic in response to this media alert and stop taking your drug. We need to know more about this case in more detail. Maybe the company will do a press release to clarify this. At present their most recent news was only talking about their large profits.

Remember any change of highly active drugs needs to carefully considered and planned because of the real risk of disease re-activation, we have seen this with people switching from Tysabri. 

Following the news that Tysabri causes some people to get PML a risk management scheme was put in place and I suspect the company will have to think about risk management scheme too, it probably already has. They will be guided by the regulators who apparently have been informed according to the media reports.

Again those who don't have the JC virus will have low risk of PML. As to leucopenia what is the level to avoid and was this the problem? This is impossible to say with just one case. 

Every immunosuppressive drug has side-effect issues,the only way to avoid these is through antigen-specific imunotherapy

10 comments:

  1. Was already known with fumaderm : http://www.nejm.org/toc/nejm/368/17 and http://www.ema.europa.eu/docs/en_GB/document_library/EPAR_-_Public_assessment_report/human/002601/WC500162070.pdf … lymphopenia occurs with both products tecfidera & fumaderm

    ReplyDelete
  2. MD,

    How would Tecfidera cause PML? To my knowledge the only DMD so far responsible for causing PML is Tysabri. And the way I understood, it did so by blocking white blood cells from entering the brain and fighting the JC virus infection.

    With Tecfidera, is it the lymphopenia, and the fact that there just are enough white blood cells to fight the infection in the brain and/or bloodstream?

    ReplyDelete
    Replies
    1. There can be functional depletion which removes white cells from the blood, or leaves them in the blood but unable to get into the bran and then there is physical depletion so the cells are not in the blood and so do not go into the brain. The end result is the same.......in this case PML

      Delete
  3. http://www.cnbc.com/id/102110717
    Biogen state the risk-benefit remains the same, not sure it does for me. I don't take any DMTs but over 15 years diagnosed with no disability, mild sensory/visual relapses that rarely last more than two weeks with full recovery. It was only reading the scary information about cognitive problems (which I don't have) and possible dementia on this blog that made me consider taking Tecfidera. As on paper it seemed to have the least side affects (ok, not the same potentials as, say, lemtrada but I wouldn't be considered for this anyway). Otherwise I'd stick with just exercise, diet, meditation and herbs and vitamins. Oh the irony that I could end up with PML, through taking a medication that is meant to help. Obviously, I won't make any decisions until more is known about this case but it certainly makes me wonder about my own risk/benefit analysis.

    ReplyDelete
  4. The 'heart attack' was Biogen's response to the share drop. What sort of medical practitioner sanctions a patient having a low WBC for three and a half years? And why wasn't the patient savey enough to question it?

    ReplyDelete
    Replies
    1. I agree with you but look at alemtuzumab and you can be t cell lymphopenic for about 5 years. With hind sight it is always easier. Wonder if the person was having constant infectioms? Then alarm bells should have be ringing

      Delete
  5. Occasionally, years ago, I look at cafepharma boards but as anyone whose ever done so will know this is a very disheartening thing to do -trolls and psychopaths or psychopathic trolls, greed and callousness does not exactly give you confidence, not that I every had much to begin with, in big pharma. Anyway, I just looked again today, following the sad news on the PML-related death. Can't say anything has changed on cafe pharma in the intervening years to change my opinion on Big Pharma. But there was a link to more information on this concerning monitoring patients on this drug http://finance.yahoo.com/news/biogen-falls-concerns-regarding-tecfidera-202504688.html.

    Personally I'm minded to just to stick with my herbal, D3, B12 etc, dietary and exercise regime. Anyway you look at it, all these drugs have huge side affects and while my regime my not have the efficacy of these medications, I've managed to keep the MS, mainly sleeping, for over 15 years and I have a very full life, without having to 'poison' myself. Sure it is always possible I might one day get dementia but then I could be run over by a bus tomorrow too.

    ReplyDelete
  6. That's ok for those of you who don't have severe exacerbations. Some of us are dealing with serious forms of MS and do not have a choice. I've been on Tysabri for 4 years, JC - and couldn't be happier! Anyone who eats better , is going to feel better. That is common sense.

    ReplyDelete
  7. It depends on what you call severe exacerbations. I've had my fair share of what other MSers class as severe and I've been following a healthy lifestyle without the supplements. I have done quite well without drugs. It's a matter of choice.

    ReplyDelete

Please note that all comments are moderated and any personal or marketing-related submissions will not be shown.